CSN Login
Members Online: 12

concerned about estrogen progesterian blockers

janie560
Posts: 42
Joined: Sep 2011

Just told i have breast cancer. Lump will be removed in two weeks then radiation and blockers. how bad r the side effects of the drugs. I read about bone loss but does it also make your appearance age faster.

LoveBabyJesus's picture
LoveBabyJesus
Posts: 1650
Joined: Jan 2011

Hi Janie - Did they tell you which ones? I am on tamoxifen, and so far just having mild side effects. I started 30 days ago. I will be on it for 5 years. Everyone is different and reacts to medication differently. I am sure you will be fine. How old are you, if you don't mind me asking? I turned 33 this year.

Other sisters will comment and give you some input based on their experiences.

Good luck with everything. You will be OK.

janie560
Posts: 42
Joined: Sep 2011

They have not told me which drug yet and i am 64. thank for your response.

Rague
Posts: 3272
Joined: Aug 2009

I'm 65 and have been on Femara (letrozole) for 1 1/2 yrs and have no SE's from it.

Susan

TraciInLA's picture
TraciInLA
Posts: 1836
Joined: Jul 2009

The type of hormone blocker you will take depends first on whether you're pre- or postmenopausal.

Because you're 64, I'm going to take a wild guess that you're way past menopause :-). So your doctor will likely start you on one of the 3 drugs called "aromatase inhibitors" for postmenopausal breast cancer survivors: Arimidex, Femara, or Aromasin.

I'm premenopausal, so don't have any experience with these drugs to offer you...but, if you're reading others' posts or looking at information elsewhere, focus on those 3 drugs. While some postmenopausal women do end up taking Tamoxifen for various reasons, it's much more common for them to take one of these 3.

Hope that helps a little?

Traci

roseann4
Posts: 994
Joined: Sep 2009

I have some mild stiffness in my hands in the morning but it goes away. No big issues.

Roseann

SIROD's picture
SIROD
Posts: 2118
Joined: Jun 2010

Each woman reacts differently to hormonal therapy. One doesn't know how a drug will be until one gives it a try. One person might have lots of hot flashes another none at all. Some have awful bone and joint pain and other women don't have any.

I have been on one kind of hormonal therapy for 16 years and I don't believe that anyone would say I look older than my peers who have not had any cancer treatment. In fact, most people say I look darn good.

Yes, hormonal treatment especially the aromatase inhibitors can be wicked on the bones. Your doctor should prescribe some sort of bisphosphonate treatment such as Fosamax, Boniva and etc. This will prevent fractures. When AI (aromatase inhibitors (arimidex, femara, aromasin) came out, they didn't realize that they would cause bone fractures. A few years after I was on Arimidex, I had a minor fall that cause 3 vertebra fractures. Then I went on a bisphosphonate and my eye specialist made me stop. I developed an eye condition that doesn't allow me to use that sort of drug anymore. I am just very, very careful on not falling.

You should also have a bone density test before you begin your hormonal therapy. This will give a baseline for you in the years to come.

Good luck to you.

Doris

Rague
Posts: 3272
Joined: Aug 2009

Perhaps you've seen some info on this 'problem' - I haven't found any.

As I have said - I've had no SE's on Femara for 1 1/2 yrs. but I'm wondering if I am somewhat having an isolated site SE now or it's just that I'm older now (LOL).

Wednesday before last I slipped/tripped in a rut and did a "very small fracture" (term used by the UC nurse who called me back after I left there) to a bone in my foot. Being I've always been very active with horses and especially jumping I've had several fractures in the past so I know what it feels like and how long it takes for it to feel beter for me - at least when I was younger and BBC (Before Breast Cancer). The Drs in UC could not see anything on the films (I didn't either) but when the radiologist looked at them later that afternoon he/she did see a "very small fracture". So anywho my question is while the Femara is not 'attacking' my 'healthy' bones/joints while 'attacking' the injured site because there is definately a lot more pain and achiness than should be in the area by now based on past histories?

ANy thoughts?

Susan

SIROD's picture
SIROD
Posts: 2118
Joined: Jun 2010

Hi Susan,

Aromatase Inhibitors are notorious for bone fractures. If you have not been prescribe a bisphosphonate drug, please ask your oncologist for one. It will help strengthen your bones so you won't develop osteoporosis. When bones are deprived of estrogen for a long period of time that is what happens. It's not just for women on aromatase inhibitors but for those who had a hysterectomy. Everyone should have a bone density test to figure out where they are and how close they are to developing fractures.

To be certain that Femara is not causing pain and achiness in specific areas, you could stop the drug for 3 weeks. It took me that long to discover what was Femara pain, what was pain from my other problems. It took 3 weeks after restarting Femara to have the pain back in the areas that I was questioning. I went off the drug twice before my present vacation from Femara at this time. I did have my oncologist approval for this experiment. I have an indolent kind of cancer, so the experiments are not for everyone.

I would say that more than likely Femara is causing more pain in bone & joint areas that were injured at one time. The drug seems to like the most vulnerable bone & joint areas in one's body.

Fractures takes time to heal especially if your walking on it.

Best to you,

Doris

Rague
Posts: 3272
Joined: Aug 2009

In June my Density Test showed that I am now Oseoporosis (not surprising at all as even without the 'stuff' with IBC I have a huge family history of it and natural menopause at 44. Have been on Fosamax since then. Have been on Calcium for years as I tried HRT for a short time and it was not 'nice'.

In my mind going off Femara even for a short time is not an option unless I HAVE to. I'm IBC so I'd much rather deal with a bit of pain (yeah I'm very "stoic" according to my Rad Dr) so I'll handle it.

Oh Yeah I am on my feet but I have a CAM boot for it. I know it will take time - but having done "other good stuff" to my body over years - this is taking a lot more time and a lot more pain so far = but then I'm older.

Susan

CAchick's picture
CAchick
Posts: 277
Joined: May 2011

Hi, I am 53. Been on Femara for about a year. When I first started taking it, I had a lot of side effects...bone pain, nausea, and fatigue. Plus, I felt like I "moved older" if that makes any sense. However, I have sort of gotten used to the se's. My Med Onc put me on Cymbalta, and it helps with the pain. I get special bone tx (Zometa) to strengthen my bones (twice a year). And, I take Calcium every day.
Best wishes to you,
Sybil

missrenee's picture
missrenee
Posts: 2137
Joined: Apr 2010

I've been on Arimidex for 14 months. The side effects have been very minimal--aches and pains in my ankles and legs--then after I move around they go away, about 10 pounds of weight gain--mostly around my middle and some minor decrease in bone density (but not to the point of osteopenia or osteoporosis yet). I feel this drug is another great weapon in my battle and I intend to stay on it for as long as I can.

Good luck to you.

Hugs, Renee

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network